Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 14, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1998, 2:25 PM MDT for El Paso County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 2:25 PM MDT (20:25 UTC)
- Expired
- May 24, 1998, 3:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:31 PM MDT | Hail 1.75 | Colorado Spgs, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS1 KPUB 242027 RRA SVRPUB COC041-242115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 315 PM MDT * AT 225 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES NORTHEAST OF ELLICOTT OR 25 MILES EAST OF COLORADO SPRINGS MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG AND NORTH OF HIGHWAY 94 BETWEEN ELLICOTT AND RUSH THROUGH 250 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:35 AM MDT, 11 hours 50 minutes earlier.
Area forecast discussion, May 24, 2:35 AM MDT, 11 hours 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 235 AM MDT SUN MAY 24 1998 HAVE BEEN A LITTLE BUSIER THAN USUAL FOR A MID SHIFT MONITORING CONVECTION ACROSS EL PASO COUNTY WHERE VILS FROM THE STRONGEST STORMS WERE IN THE 30S. THESE STORMS WERE PROBABLY INITIATED DUE TO STRONG LOW LEVEL UPSLOPE NOTED ON VAD WIND PROFILE WITH ERLY WINDS OF 30KTS IN LOWEST FEW THOUSAND FEET AND DECENT VEERING IN THE LOW-MID LEVELS. BELIEVE THE STORMS WILL DISSIPATE BY EARLY MORNING AS LOWER LEVELS STABILIZE. S/WV MOVING ACROSS UT THIS MORNING IS EXPECTED TO MOVE INTO CO THIS AFTERNOON AROUND PEAK HEATING TIME ALTHOUGH THE S/WV IS PROGGED TO WEAKEN DURING THE DAY. LOW LEVEL MOISTURE PLENTIFUL ACROSS SE PLAINS WITH DEWPOINTS EXPECTED TO HOLD IN THE 40S-LOWER 50S THRU THE DAY AS A SFC/850 MB LOW DEVELOPS OVER ERN NM/W TX THIS AFTERNOON HELPING TO KEEP UPSLOPE GOING. WITH STEEP LAPSE RATES PROGGED AS WELL AS 850/700 MB THETA-E AXIS OVER SE PLAINS AND ADDITIONAL LIFT FROM S/WV BELIEVE CONVECTION WILL BE MORE NUMEROUS THIS AFTERNOON ESPECIALLY EAST OF THE MTNS. COULD SEE A FEW STRONG STORMS OVER FAR ERN PLAINS IN DEEPER MOISTURE WHERE BUFKIT SOUNDING SHOW CAPE AROUND 1200 J/KG AND DECENT WIND VEERING WITH HEIGHT. SHOULD SEE LESS WIDESPREAD CONVECTION OVER THE MTNS BUT STILL WIDELY SCATTERED. SR
In the hours before
Special weather statement, May 24, 11:30 AM MDT, 2 hours 55 minutes before
COZ060>081-250600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT SUN MAY 24 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ADEQUATE LOW LEVEL MOISTURE IS EXPECTED TO REMAIN OVER THE SOUTHEAST PLAINS TODAY...ESPECIALLY OVER EASTERN SECTIONS...WITH DEWPOINTS HOLDING IN THE 40S AND 50S INTO THE AFTERNOON HOURS. AS A WEATHER DISTURBANCE MOVES ACROSS COLORADO DURING PEAK HEATING LATER TODAY...LOW PRESSURE NEAR THE SURFACE WILL DEVELOP TO THE SOUTH OF COLORADO...PRODUCING SOUTHEAST UPSLOPE WINDS OVER THE PLAINS. LIFT FROM THE UPSLOPE WINDS AND THE DISTURBANCE COMBINED WITH AN UNSTABLE ATMOSPHERE AND DAYTIME HEATING WILL SPAWN SCATTERED THUNDERSTORMS OVER THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS OVER THE SOUTHEAST PLAINS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS AS WELL AS A POSSIBLE ISOLATED TORNADO. SEVERE THUNDERSTORMS ARE MOST LIKELY ALONG AND EAST OF THE EASTERN SLOPES AND ESPECIALLY IN KIOWA...CROWLEY...OTERO...BENT ...PROWERS...BACA AND LAS ANIMAS COUNTIES. WIDELY SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WEST OF THE MOUNTAINS. SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY AFTERNOON FOR MUCH OF SOUTHEAST COLORADO. 7
Special weather statement, May 24, 12:08 PM MDT, 2 hours 17 minutes before
COZ071-072-241910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1208 PM MDT SUN MAY 24 1998 THUNDERSTORMS DEVELOPING IN EL PASO COUNTY. AT 1205 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER SOUTHERN COLORADO SPRINGS AND WEST OF MONUMENT. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. 7
Special weather statement, May 24, 12:08 PM MDT, 2 hours 17 minutes before
COZ071-072-241910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1208 PM MDT SUN MAY 24 1998 THUNDERSTORMS DEVELOPING IN EL PASO COUNTY. AT 1205 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER SOUTHERN COLORADO SPRINGS AND WEST OF MONUMENT. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. 7
Local storm report, May 24, 1:51 PM MDT, 34 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
151 PM MDT SUN MAY 24 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 4.8 SW COLORADO SPRINGS CO 0.88 HAIL
05/24/98 EL PASO
0112 PM 3 S COLORADO SPRINGS CO 0.75 HAIL
05/24/98 EL PASOSpecial weather statement, May 24, 2:18 PM MDT, 7 minutes before
COZ071-072-242105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 218 PM MDT SUN MAY 24 1998 ...THUNDERSTORMS CONTINUE ACROSS EL PASO COUNTY... THUNDERSTORMS...SOME STRONG...WILL CONTINUE ALONG AND NORTH OF HIGHWAY 94 EAST OF COLORADO SPRINGS THROUGH 3 PM MDT. THESE STORMS WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND WINDS UP TO 40 MPH. AT 215 PM... PUEBLO RADAR INDICATED THE STRONGEST STORM 2 MILES NORTH OF ELLICOTT. ANOTHER STORM WAS LOCATED 3 MILES NORTHEAST OF SECURITY-WIDEFIELD. BOTH STORMS WERE MOVING TO THE EAST NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, May 24, 2:18 PM MDT, 7 minutes before
COZ071-072-242105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 218 PM MDT SUN MAY 24 1998 ...THUNDERSTORMS CONTINUE ACROSS EL PASO COUNTY... THUNDERSTORMS...SOME STRONG...WILL CONTINUE ALONG AND NORTH OF HIGHWAY 94 EAST OF COLORADO SPRINGS THROUGH 3 PM MDT. THESE STORMS WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND WINDS UP TO 40 MPH. AT 215 PM... PUEBLO RADAR INDICATED THE STRONGEST STORM 2 MILES NORTH OF ELLICOTT. ANOTHER STORM WAS LOCATED 3 MILES NORTHEAST OF SECURITY-WIDEFIELD. BOTH STORMS WERE MOVING TO THE EAST NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:55 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| May 24, 3:32 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 58 min |
| May 24, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 61 min |
| May 24, 4:58 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 62 min |
| May 24, 5:20 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 60 min |
| May 24, 5:50 PM MDT | Tornado Warning | PUB | Kiowa | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.